Exophiala Infection From Contaminated Injectable Steroids Prepared by a Compounding Pharmacy - United States, July-November 2002

Morbidity and Mortality Weekly Report. 2002;51(49) 

In This Article

Content

In the United States, pharmacists compound medications to meet unique patient drug requirements or to prepare drug products that are not available commercially.[1] In September 2002, the North Carolina Division of Public Health (NCDPH) was notified of two cases of meningitis caused by a rare fungus in patients who had received epidural injections at outpatient pain management clinics. This report describes five cases of fungal infection associated with contaminated drugs prepared at a compounding pharmacy. Clinicians should consider the possibility of improperly compounded medications as a source of infection in patients after epidural or intra-articular injections.

Case 1. On July 5, 2002, a woman aged 77 years with chronic low back pain was admitted to hospital A in North Carolina with a 4-day history of progressive diffuse headache, fever, chills, and malaise with subsequent development of vertigo, nausea, and vomiting. She was febrile (100.4° F [38.0°C]) and had slight nuchal rigidity. Analysis of cerebrospinal fluid (CSF) was consistent with meningitis: 979 white blood cells (WBC)/mm3 (normal: <10 WBC/mm3) with 63% neutrophils, protein of 134 mg/dL (normal: 15-45 mg/dL), and glucose of 38 mg/dL (normal: 40-80 mg/dL). The patient showed no improvement on antibacterial drugs, and a follow-up CSF analysis on July 18 revealed yeast-like elements on microscopic examination. The patient was treated with amphotericin B and transferred to hospital B in North Carolina. On July 24, a fungus cultured from CSF was identified as Exophiala (Wangiella) dermatitidis. Amphotericin B was discontinued, and voriconazole and flucytosine were started. The patient's condition continued to deteriorate, and she died 51 days after hospitalization. The patient had been treated at pain management clinic A in North Carolina and had received lumbar epidural injections with methylprednisolone acetate 100 and 35 days before hospital admission. The injectable methylprednisolone had been prepared by compounding pharmacy A in South Carolina.

Case 2. On August 14, 2002, a woman aged 61 years who was being treated for chronic low back pain at pain management clinic A was admitted to hospital A after CSF obtained during a myelogram was consistent with meningitis (820 WBC/mm3 with 52% neutrophils, protein of 108 mg/dL, and glucose of 57 mg/dL). The patient had a 3-5 day history of mild headache, subjective fever, chills, sweats, and mild neck stiffness. The patient had received lumbar epidural injections at pain management clinic A 84 and 34 days before hospital admission. The injections contained methylprednisolone acetate prepared by compounding pharmacy A. CSF grew yeast, later identified as E. dermatitidis, 27 days after collection. The patient was begun on intravenous voriconazole and later switched to oral voriconazole; as of December 5 (70 days into therapy), her condition had improved.

Additional Cases. Clinicians from hospital A notified NCDPH of the two cases of E. dermatitidis meningitis; three additional cases have been identified. Case 3 occurred in a woman aged 71 years who had E. dermatitidis meningitis. She was admitted to hospital B in North Carolina on July 8 and had received epidural methylprednisolone acetate injections at pain management clinic B 82, 55, and 35 days before hospitalization. Case 4 occurred in a woman aged 65 years who had E. dermatitidis meningitis. She was admitted to hospital C in North Carolina on October 8 and had received epidural methylprednisolone acetate injections at pain management clinic A 116 days before hospitalization. Case 5 occurred in a woman aged 52 years who had E. dermatitidis sacroiliitis. She was admitted to hospital D in North Carolina on November 4 and had received intra-articular methylprednisolone acetate injections at pain management clinic B 103 and 152 days before hospitalization.

Compounding pharmacy A was the source of the methylprednisolone acetate administered to all five patients with Exophiala infections. The pharmacy had been supplying the compounded product to hospitals and pain management clinics in five states after a proprietary form of methylprednisolone acetate injectable suspension (Depo Medrol®, Pharmacia Corp., Peapack, New Jersey) became difficult to obtain from the manufacturer. An investigation of compounding pharmacy A by the South Carolina Board of Pharmacy (SCBP) found improper performance of an autoclave with no written procedures for autoclave operation, no testing for sterility or appropriate checking of quality indicators, and inadequate clean-room practices as outlined in the American Society of Health-System Pharmacists (ASHP) guidance for pharmacy-prepared sterile products.[2] Microbiologic culture at CDC and the Food and Drug Administration (FDA) of unopened vials from three separate lots of injectable methylprednisolone obtained from compounding pharmacy A yielded E. dermatitidis (Figure). On September 27, SCBP ordered the pharmacy to halt further sale of compounded drug products. Injectable drugs had been distributed to physicians, hospitals, clinics, and consumers in 11 states (Connecticut, Illinois, Indiana, Kentucky, Louisiana, Massachusetts, Mississippi, New Hampshire, North Carolina, South Carolina, and Virginia). FDA inspection of the compounding facility revealed that the firm failed to have adequate controls to ensure necessary sterility, including the absence of appropriate testing for potency and sterility before distribution. On November 15, based on the lack of assurance that the pharmacy's products were sterile, FDA announced a nationwide alert about all injectable drug products prepared by the pharmacy.

Slide culture of Exophiala (Wangiella) dermatitidis stained with lactophenol blue demonstrating conidial structure and numerous budding cells, magnified by 1,000.

All sites that received injectable methylprednisolone prepared by compounding pharmacy A have been contacted and have returned all unused products for testing. Treating clinicians were informed of the investigation of the adulterated product. In two states, patients who might have received the product were sent letters directing them to seek medical attention if they developed symptoms, and laboratories were instructed to notify state officials if they isolated E. dermatitidis from clinical specimens.

Reported by: J Engemann, MD, K Kaye, MD, G Cox, MD, J Perfect, MD, W Schell, MS, SA McGarry, MD, Duke Univ, Durham; K Patterson, MD, S Edupuganti, MD, Univ of North Carolina, Chapel Hill; P Cook, MD, East Carolina Univ, Greenville; WA Rutala, PhD, DJ Weber, MD, KK Hoffmann, MS, Statewide Program in Infection Control and Epidemiology and Univ of North Carolina, Chapel Hill; J Engel, MD, North Carolina State Dept of Health and Human Svcs, Raleigh, North Carolina. S Young, E Durant, K McKinnon, N Cobb, South Carolina Board of Pharmacy, Columbia; L Bell, MD, J Gibson, MD, South Carolina Dept of Health and Environmental Control. D Jernigan, MD, M Arduino, PhD, S Fridkin, MD, L Archibald, MD, L Sehulster, PhD, Div of Healthcare Quality Promotion; J Morgan, MD, R Hajjeh, MD, M Brandt, PhD, D Warnoch, PhD, Div of Bacterial and Mycotic Diseases, National Center for Infectious Diseases; WA Duffus, MD, EIS Officer, CDC.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....